Wyoming, 2010

Heavy Snow in Wyoming, May 5 to 6, 2010

May 5 to 6, 2010 · NWS RIW · 2 events in 2 counties and zones

A strong Pacific storm system moved across Wyoming, bringing enhanced upslope snowfall to the east slopes of the Bighorn Mountains and neighboring lower elevations of northern Johnson county. Highest snow totals were 20 inches in the Bighorns and 10 inches in and around Buffalo.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong Pacific storm system moved across Wyoming, bringing enhanced upslope snowfall to the east slopes of the Bighorn Mountains and neighboring lower elevations of northern Johnson county. Highest snow totals were 20 inches in the Bighorns and 10 inches in and around Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 5, 2:35 AM MST, 10 hours 25 minutes earlier.

Area forecast discussion, May 5, 2:35 AM MST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
335 AM MDT WED MAY 5 2010

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
140KT WESTERLY JET STREAM CONTINUES TO TRANSLATE EASTWARD THROUGH
CENTRAL OREGON EARLY THIS MORNING. THIS FEATURE WILL DIG SLIGHTLY
SOUTHWARD DURING THE DAY AS IT HEADS EAST INTO THE INTERMOUNTAIN WEST.
NUMERICAL MODELS CONTINUE TRENDING SLIGHTLY FARTHER NORTH WITH
THE UPPER LOW TRACK WITH EACH RUN. LATEST OPERATIONAL GFS AND
ECMWF TAKE THE LOW FROM WEST TO EAST FROM NEAR AN IDAHO FALLS ID
LINE AT 06Z THURSDAY...EASTWARD TO NEAR WORLAND 12Z THURSDAY..THEN
RAPIDLY EASTWARD TO NEAR BELLE FOURCHE 18Z THURSDAY. THIS TRACK
FAVORS NORTHERN WYOMING...TONIGHT THROUGH THURSDAY. TRENDED
PRECIPITATION CHANCES DOWNWARD OVER THE CENTRAL BASINS AND
SOUTHWEST WYOMING AS A RESULT. A GOOD BURST OF SNOW IS EXPECTED
JUST BEHIND THE SFC COLD FRONTAL PASSAGE FROM YELLOWSTONE EASTWARD
THROUGH THE ABSAROKA AND EVEN INTO THE LOWER ELEVATIONS OF THE BIG
HORN BASIN LATE TONIGHT THROUGH THURSDAY MORNING. DAY SHIFT WILL
LIKELY ISSUE WINTER WEATHER ADVISORIES FOR THESE AREA...EXTENDING
THEM EASTWARD INTO THE BIGHORN MOUNTAINS AND JOHNSON COUNTY AFTER
MIDNIGHT. STRONG QG-FORCING ASSOCIATED WITH VERY STRONG PVA
EXPECTED JUST SOUTH OF THE LOW CENTER WILL MOVE THROUGH CENTRAL
WYOMING BETWEEN MIDNIGHT AND SUNRISE THURSDAY. THIS WILL BE THE
BEST TIME-FRAME FOR MEASURABLE PRECIPITATION FOR THE WIND RIVER
BASIN EASTWARD INTO NATRONA COUNTY. PLENTY OF WIND EXPECTED MOST
AREAS...ESPECIALLY SOUTH OF THE LOW CENTER FROM SWEETWATER COUNTY
EAST-NORTHEASTWARD INTO NATRONA COUNTY. STRONG NORTHWEST WIND
ALONG WITH BLOWING SNOW A GOOD POSSIBILITY FOR JOHNSON COUNTY
THURSDAY MORNING AS THE SFC AND MID-LEVEL LOW BOMB OUT OVER THE
HIGH PLAIN STATES. A COOL...UNSTABLE...AND STRONG WEST-NORTHWEST
FLOW ALOFT PROGGED BY GLOBAL MODEL SOLUTIONS FOR WESTERN AND
CENTRAL WYOMING THURSDAY AFTERNOON THROUGH FRIDAY NIGHT. A
NORTHEAST SFC AND NEAR SFC FLOW WILL KEEP THE BEST CHANCES FOR
SNOW SHOWERS ALONG AND EAST OF THE DIVIDE THROUGH THIS TIME-FRAME.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
SEASONABLE CONDITIONS EXPECTED OVER THE WEEKEND WITH A CHANCE FOR
VALLEY RAIN AND MOUNTAIN SNOW SHOWERS ACROSS MAINLY THE WEST AND
NORTH. UPPER TROUGH TAKES SHAPE OVER THE GREAT BASIN AND ROCKIES
EARLY NEXT WEEK WITH A TURN TO COOLER WEATHER AND BETTER CHANCES
FOR PRECIPITATION.

MEDIUM-RANGE GLOBAL MODELS IN GOOD OVERALL AGREEMENT ON DEVELOPMENT
OF UPPER TROUGH OVER THE GREAT BASIN AND ROCKIES BY MONDAY WITH SLOW
PROGRESSION OF TROUGH THROUGH MID-WEEK.  DIFFERENCES MAINLY ENTAIL
SHORTWAVES EMBEDDED WITHIN THE LONGWAVE TROUGH WITH CONFIDENCE LOW
IN ANY PARTICULAR MODEL PORTRAYAL OF THESE FINER DETAILS.
ADDITIONALLY...PATTERN ACROSS NORTH AMERICA HAS TRANSITIONED TO A
MORE PROGRESSIVE FLOW SO PREFER TO GO WITH A CONSERVATIVE APPROACH
TO CHANGES TO LONGWAVE PATTERN...WITH FORECAST WEIGHTED TOWARD
LESS AMPLIFIED...MORE PROGRESSIVE GFS/GEFS MEAN FLOW OVER NORTH
AMERICA AND EASTERN PACIFIC. GEFS MEAN A BIT SLOWER THAN GFS
OPERATIONAL PUSHING UPPER TROUGH EAST INTO THE GREAT BASIN MONDAY
AND INTO CENTRAL ROCKIES TUESDAY.  FORECAST INCREASES CHANCES FOR
SHOWERS ACROSS THE WEST SUNDAY...SPREADING CHANCES OF SHOWERS EAST
OF THE DIVIDE SUNDAY NIGHT AND MONDAY ALONG BAROCLINIC ZONE.  LOW
AND MID-LEVEL FLOW TO TRANSITION TO COLDER UPSLOPE FLOW EAST OF THE
DIVIDE MONDAY NIGHT AND TUESDAY AS UPPER TROUGH PUSHES INTO CENTRAL
ROCKIES.  SYSTEM THAT IS JUST EAST OF THE DATELINE THIS MORNING DOES
NOT APPEAR TO HAVE MUCH OF A COLD AIR SOURCE INTO BACKSIDE AS IT
UNDERCUTS RIDGE OVER THE WESTERN ALEUTIANS...SO EXPECTING
PRECIPITATION TO REMAIN MOSTLY RAIN OR A RAIN/SNOW MIX ACROSS THE
LOWER ELEVATIONS OF CENTRAL WYOMING TUESDAY AND WEDNESDAY.

&&

.AVIATION...
CONSIDERABLE MID LEVEL CLOUDS BETWEEN 15-20K FT MSL WILL QUICKLY
SPREAD WEST TO EAST ACROSS THE FORECAST AREA THIS MORNING...AHEAD OF
A STORM SYSTEM THAT WILL SIGNIFICANTLY AFFECT NORTHERN WYOMING
TONIGHT.  WIDESPREAD PRECIPITATION IS EXPECTED TO BREAK OUT FROM
KJAC-KLND-KCPR AND AREAS NORTH AROUND 00Z THURSDAY.  THE GREATEST
IMPACT WILL BE FROM THE ABSAROKA MTS...EAST ACROSS THE BIG HORN
BASIN/BIGHORN MOUNTAINS INTO JOHNSON COUNTY.  WIDESPREAD MVFR/IFR
CONDITIONS ARE EXPECTED IN THOSE AREAS TONIGHT.  AHEAD OF THIS
PRECIPITATION DEVELOPING THERE COULD BE ISOLATED SHOWERS WITH LCL
MVFR/IFR CONDITIONS.  PRECIPITATION SHOULD BE RAIN OVER THE WIND
RIVER BASIN AND NATRONA COUNTY...WHILE PRECIPITATION SHOULD BE
MAINLY SNOW ABOVE 5000 FT MSL OVER THE NORTH...AND CHANGING TO SNOW
BELOW THAT ELEVATION OVER THE NORTH.

&&

.FIRE WEATHER...
RAIN AND SNOW SHOWERS WILL BEGIN TO DEVELOP THIS AFTERNOON IN
ADVANCE OF ANOTHER STORM SYSTEM FORECAST TO TRACK ACROSS NORTHERN
WYOMING TONIGHT AND THURSDAY MORNING. WIDESPREAD PRECIPITATION
WILL SPREAD FROM NORTHWEST WYOMING INTO NORTHERN WYOMING TONIGHT
AND CONTINUE ACROSS THE NORTHERN ZONES INTO THURSDAY. SIGNIFICANT
SNOWFALL IS POSSIBLE...FROM THE ABSAROKA MOUNTAINS EASTWARD
THROUGH THE HIGHER ELEVATIONS OF THE BIG HORN BASIN..EASTWARD INTO
THE BIGHORN MOUNTAINS AND JOHNSON COUNTY. STRONG WEST TO NORTHWEST WINDS
WILL ACCOMPANY THIS SYSTEM WITH ANOTHER BOUT OF UNSEASONABLY COLD
AIR EXPECTED THURSDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CHURCH
LONG TERM...AEM
AVIATION...WM
FIRE WEATHER...CHURCH
Hazardous weather outlook, May 5, 12:26 PM MST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
126 PM MDT WED MAY 5 2010

WYZ001>020-022>030-061200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
126 PM MDT WED MAY 5 2010

...WINTER WEATHER ADVISORIES IN EFFECT FOR MUCH OF FAR NORTH
CENTRAL WYOMING TONIGHT AND THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM SYSTEM IS EXPECTED TO BRING SIGNIFICANT
SNOWFALL TO MUCH OF NORTH CENTRAL WYOMING TONIGHT AND THURSDAY.
THE PRECIPITATION WILL BEGIN AS RAIN OVER THE LOWER ELEVATIONS...
QUICKLY CHANGING TO SNOW AS THE EVENING PROGRESSES.  THE SNOW WILL
CONTINUE...MODERATE TO HEAVY AT TIMES...INTO THURSDAY.  SNOWFALL OF
3 TO 5 INCHES OVER LOWER ELEVATIONS OF PARK...BIGHORN AND JOHNSON
COUNTIES...AND 6 TO 12 INCHES IN THE ABSAROKA AND BIGHORN MOUNTAINS
ARE EXPECTED THROUGH THURSDAY.  SNOWFALL IS ALSO EXPECTED OVER
WESTERN WYOMING AS WELL WITH 3 TO 6 INCHES IN THE MOUNTAINS...AND 1
TO 3 INCHES OVER THE FAR WEST VALLEYS WITH LOCALLY HIGHER AMOUNTS
THROUGH THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SNOW WILL CONTINUE INTO THURSDAY...TAPERING OVER THE LOWER
ELEVATIONS OF THE NORTHERN BIGHORN BASIN BY NOON...THEN THE REMAINDER
OF NORTH CENTRAL WYOMING BY 6 PM.  THE WEST WILL ALSO SEE NUMEROUS TO
WIDESPREAD SNOW SHOWERS CONTINUING THROUGH THURSDAY AS WELL.
NORTHWEST TO NORTH WINDS WILL BECOME QUITE WINDY ACROSS THE AREA
THURSDAY...ESPECIALLY JOHNSON COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SNOWFALL OF TWO INCHES OR MORE OF
SNOWFALL TONIGHT THROUGH THURSDAY.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Bighorn Mountains Southeast

When
May 5, 1:00 PM MST to May 6, 10:00 AM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
SNOTEL
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Johnson County

When
May 5, 4:30 PM MST to May 6, 4:00 PM MST
Where
Northeast Johnson County forecast zone
Reported by
Trained Spotter
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229155, 229156.